A rash is a change in the colour and texture of the skin that shows up as an outbreak of red patches or bumps. Mild rashes consist of flat, red patches appearing on a small area of the body. Moderate rashes spread over a larger area of the body and consist of flat, red patches and/or small, raised red bumps or lesions. Severe rashes are widespread and include blisters or ulcers.
Possible causes of rashes include infections, allergic reactions and medications. Rashes can be caused by many different medications. Sometimes the rash is mild and it dissapears on its own. Other times the rash can be severe or a sign of an allergic reaction to the drug, called a hypersensitivity reaction. In these severe cases, the drug should be stopped.
Since it's hard to know if it's safe to continue taking a medication when a rash develops, you should report all rashes to your doctor or pharmacist. This is especially true if the drug is known to cause severe reactions. If your doctor or pharmacist is not available, go to the emergency room of the nearest hospital. If ignored, a lower grade rash may progress into a potentially fatal hypersensitivity reaction.
Most rashes show up within the first four to six weeks after a new drug is started. However, they can sometimes develop later. Some people develop a rash when they start taking antiretroviral therapy, most commonly if their combination contains certain protease inhibitors or non-nucleoside analogues (non-nukes). Women are more likely than men to develop a rash related to non-nukes.
The protease inhibitor atazanavir (Reyataz) causes a mild rash during the first two months in about 10 percent of people with HIV, but the rash usually disappears within a few weeks of being on the drug. In rare cases, darunavir (Prezista) and fosamprenavir (Telzir) can also cause rash, and people who have an allergy to sulfa medications may be at higher risk of an allergic reaction with these medications. Occasionally, rash has also been reported with raltegravir (Isentress), maraviroc (Celsentri), and Stribild. Medicines used for treating hepatitis C can often cause rash.
At one time, serious rashes caused by hypersensitivity to the drug abacavir were somewhat common, but it is now routine to test for this reaction before abacavir is prescribed. For a full discussion of abacavir hypersensitivity, see the section Less Common Side Effects. Rashes associated with other anti-HIV medications can also sometimes be very severe, and screening for hypersensitivity to these other drugs is not available.
Any rash with the drug nevirapine (Viramune) should be checked out. It could be just a mild, temporary side effect or it could be sign of a serious hypersensitivity reaction, especially if the rash is moderate to severe, or associated with liver toxicity, fever and feeling unwell. There is no screening test available to predict hypersensitivity to nevirapine, though women are at higher risk than men, and generally people with higher CD4 counts are at higher risk. This reaction is very serious and can be fatal if it is not recognized and the drug is not stopped. Always report rash with nevirapine to your doctor right away.
Though rare, Stevens-Johnson syndrome and its more severe form, toxic epidermal necrolysis (TEN), have been associated with antiretroviral drug sensitivity. Stevens-Johnson syndrome usually begins with fever and flu-like symptoms: aches, pains, sore throat, headache and fatigue. There can also be respiratory symptoms such as difficulty breathing and a cough.
Within a day or two, a burning rash develops, often first over both sides of the face and upper parts of the torso, then sometimes progressing to the arms, legs, face and the hands and feet. The rash can progress rapidly. It can include ulcers or blisters on mucous membranes (for example, in your mouth, on your lips or genitals), or irritation of the eyes. This reaction is life-threatening, so anyone experiencing these symptoms should go immediately to the emergency room of the nearest hospital.
Fortunately, most medication-induced skin rashes are mild to moderate, and many do not require stopping the medication. However, the only solution for severe skin rashes related to a drug is to stop taking the drug causing them. Although some drugs can be tried again after a mild rash, usually at lower starting doses, this is not the case with rashes caused by abacavir or nevirapine; these drugs must never be used again.
Milder medication-caused rashes are less likely to develop into severe problems but should still be reported to your doctor. They may disappear without treatment. If they do not, antihistamine drugs are one treatment option. Do not take antihistamines without checking with your pharmacist or doctor about the possibility of interactions with your other medications. Locally applied creams, often containing a corticosteroid, can help suppress inflammation associated with a rash, but long-term use of these is not recommended because of their potential to weaken the immune system when they are absorbed.
Less serious rashes can also be caused by a bacterial, fungal or viral infection. A syphilis infection can cause a rash, and that rash can appear when someone starts antiretroviral therapy, so a workup by an HIV-knowledgeable dermatologist is a good idea if possible, as is regular testing for syphilis in sexually active people. Diagnosing and treating any underlying infection should cause the rash to clear up quickly.
One skin problem that can be related to antiretroviral drugs is hyperpigmentation of the palms of the hands, soles of the feet and occasionally the face. This condition is uncommon and can be caused by FTC, found in Truvada, Atripla, Complera and Stribild. Hyperpigmentation related to antiretroviral medicines occurs most frequently in dark-skinned people.
Hyperpigmentation of the skin, tongue or nails has been linked to AZT (Retrovir, and in Combivir and Trizivir), peg-interferon alpha-2b (Pegetron) and hydroxyurea (Hydrea). Dry skin, cracked lips and ingrown nails can be caused by the protease inhibitor indinavir (Crixivan), which is rarely used today. The hepatitis C therapies boceprevir (Victrelis) and telaprevir (Incivek) are also known for causing rash, dry skin and itchiness.
When dryness or itchiness is part of the problem, drinking plenty of fluids, especially water (if dehydration is the cause), and applying a non-perfumed moisturizing cream or lotion can help. Some people break open a vitamin E capsule and rub the liquid, along with moisturizer, on dry skin and cracked lips. Vaseline also works well for dry, cracked lips. Zinc oxide cream, sold as a diaper rash cream or sunblock, can help eliminate some rashes.
Essential fatty acid supplements such as fish or borage oil can sometimes help with rashes and dry, itchy skin by supplying fatty acids needed for skin health and because of their natural anti-inflammatory effects. Essential fatty acid supplements can complement a multivitamin mineral supplement to provide the vitamin E, vitamin A, zinc and B vitamins necessary for good overall health, which includes good skin health.
Avoid harsh soaps that contain antibacterial chemicals and fragrances and choose hypoallergenic products. Avoid hot showers or baths. Sticking to lukewarm water will help prevent moisture loss from the skin and prevent the irritation of a rash that hot water can cause. Applying moisturizer right after bathing can help lock in moisture. Oatmeal baths can also provide relief. Wearing only soft natural fabrics, especially cotton, can help. When a rash feels irritating, calamine lotion can be soothing.
Hair loss, also called alopecia, is a common experience, particularly in men as they age. When hair loss is new, rapid or severe, it is considered abnormal. There are many medical treatments that can cause hair loss, including cancer drugs and some arthritis drugs.
Hair loss can also be caused by some antiretroviral medications, particularly 3TC (lamivudine, also in Combivir, Trizivir and Kivexa), though this is not a common side effect. The protease inhibitor indinavir (Crixivan, rarely used today) and some hepatitis C treatments have also been implicated in some instances of hair loss. Unfortunately, no one seems to have found a perfect solution for medication-induced hair loss other than switching or discontinuing the problematic drug. Even then, in some cases, hair regrowth may be slow and incomplete.
Other causes of hair loss include:
It is important to note that androgenic steroids such as testosterone are often implicated in hair loss, particularly when high doses are used. If you are considering using testosterone, speak to your doctor about its pros and cons. In general, doses that replace normal levels of testosterone, using gels or patches, are considered best. High doses, especially by injection, should be avoided.
For some people, products that boost hair growth, such as minoxidil (Rogaine) or finasteride (Propecia), can help with hair loss. As with all medications, check to make sure there are no possible interactions with your other medications before taking such products.